Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Topeka, KS

May 7, 2007Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at May 7, 2007, 6:26 AM CDT for Lyon County, Osage County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2007, 6:26 AM CDT (11:26 UTC)
Expired
May 7, 2007, 9:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:58 AM CDTHEAVY RAIN 4.757 N Burlingame, KSRAINFALL SINCE MIDNIGHT.
May 7, 8:08 AM CDTFLASH FLOODBurlingame, KSRED CROSS REPRESENTATIVE WHO IS ALSO TRAINED STORM SPOTTER REPORTS THAT ALL ACCESS TO BURLINGAME IS CUT OFF DUE TO WATER FLOWING OVER ALL ROADS RUNNING THROUGH TOWN. ALSO A REPORT OF WATER NEAR DRAGOON CREEK FLOWING OVER HIGHWAY 56 AT LEAST A MILE WIDE.
May 7, 8:28 AM CDTHEAVY RAIN 91 W Scranton, KSMEASURED IN THE LAST 48 HOURS.
May 7, 8:28 AM CDTHEAVY RAIN 101 E Scranton, KSMEASURED OVER THE LAST 48 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 071130
FFWTOP
KSC111-139-177-071430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
626 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...
  OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 930 AM CDT

* AT 624 AM CDT...LOCAL LAW ENFORCEMENT IN THE WARNED AREA CONTINUE 
TO REPORT SIGNIFICANT FLASH FLOODING.  WATER RESCUES ARE ON GOING IN 
TOPEKA ALONG THE SHUNGANUNGA CREEK...WHERE COUNTY OFFICIALS REPORT 
OVER 300 RESIDENTS HAVE BEEN EVACUATED ALREADY.  WATER RESCUES ARE 
ON GOING IN BURLINGAME.  COUNTY OFFICIALS IN LYON AND OSAGE COUNTIES 
REPORT WATER FLOWING OVER SEVERAL COUNTY ROADS AND HIGHWAYS.  LIGHT 
TO MODERATE RAINFALL WILL CONTINUE TO TRAIN OVER THE WARNED 
AREA...SO FLOOD WATERS ARE NOT EXPECTED TO RECEDE THROUGH 930 AM.  
THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING IN EFFECT OVER 
THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LYNDON...
  BURLINGAME...
  EMPORIA...
  OSAGE CITY...
  AUBURN...
  ADMIRE...
  TOPEKA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 188.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3873 9635 3874 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559 3908 9560
      3905 9558 3905 9550 3844 9551 3843 9595
      3817 9596 3816 9635

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 5:07 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 7, 5:07 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CDT MON MAY 7 2007

.DISCUSSION...

SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN.

TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH
CENTRAL NE ON UEX RADAR.  BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST
OVERNIGHT.  SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF
WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A
LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL
POINTS EAST ACROSS THE FORECAST AREA.  AT FORECAST TIME FLASH
FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES.
SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR
RECORD LEVELS...TODAY AND TONIGHT.

ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE
FORECAST AREA.  THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST
OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS
CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE.  IR
SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND
RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND
ARE EXPECTED TO CONTINUE TO DECLINE TODAY.  UNFORTUNATELY PERSISTENT
RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS
AND STREAMS.  HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY
OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM.  WITH THE SLOW
MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE
THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING.  AFTER
THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A
BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON.  THE PACIFIC
FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY.  THERE IS A
FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH
THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY
UNCHANGED.  LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES
APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS
WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT
TO CONTINUE THROUGH THE FORECAST AREA.  BEHIND THE FRONT
PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE
PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND
TONIGHT.  THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG
THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA
TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW
MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM
AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY.
BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF
OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO
THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT
DIRECTED AGAINST THE BOUNDARY.  AFTER THE CURRENT AREA OF
PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF
PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48
HOURS.  THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS
SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL FLASH FLOODING TODAY.

TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED
OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT
OF THE FORECAST DURING THE PERIOD.  DID LOWER POPS THROUGH THE
PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP
MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA.  WITH
THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL
COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL
COUNTIES.  ONCE THE PACIFIC FRONTAL POSITION IS BETTER
UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF
THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS
TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET.

EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA.

CAVANAUGH
Hazardous weather outlook, May 7, 6:17 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT MON MAY 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-081130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
617 AM CDT MON MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS THIS
MORNING...GENERALLY ALONG AND EAST OF A MARYSVILLE TO ABILENE
LINE.

SIGNIFICANT FLOODING IS OCCURRING IN TOPEKA...AND SEVERAL
ROADS ARE IMPASSABLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
SIGNIFICANT RIVER FLOODING IS OCCURRING AND IS FORECAST TO
CONTINUE ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT FLOODING AND RAINFALL
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, May 7, 4:12 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLASH FLOOD      BURLINGAME              38.75N 95.83W
05/07/2007                   OSAGE              KS   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTING WATER OVER MUCH OF HIGHWAY 56
            FROM SCRANTON TO BURLINGAME TO OSAGE CITY. WATER FLOWING
            OVER HIGHWAY 56 WAS REPORTED TO BE 1 TO 2 FEET DEEP IN
            PLACES. PARTS OF K 31 ALSO HAD WATER FLOWING OVER THE
            ROAD. THERE WERE A COUPLE OF RESIDENCES IN BURLINGAME
            THAT HAD TO BE EVACUATED DUE TO FLOOD WATERS ENTERING THE
            HOMES.

&&

CAVANAUGH
Local storm report, May 7, 5:19 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     FLASH FLOOD      OVERBROOK               38.78N 95.56W
05/07/2007                   OSAGE              KS   TRAINED SPOTTER

            WATER REPORTED FLOWING OVER HIGHWAY 56 IN TOWN. DEPTH
            UNKNOWN AT THIS TIME.

&&

CAVANAUGH
Local storm report, May 7, 5:33 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/07/2007                   SHAWNEE            KS   BROADCAST MEDIA

            TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND
            LINCOLN.

&&

CAVANAUGH
Local storm report, May 7, 5:40 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
540 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/07/2007                   SHAWNEE            KS   BROADCAST MEDIA

            TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND
            LINCOLN.

&&

CAVANAUGH
Local storm report, May 7, 6:03 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 NNE EMPORIA           38.48N 96.14W
05/07/2007  M5.60 INCH       LYON               KS   TRAINED SPOTTER

            RAINFALL TOTAL FOR THE PAST 24 HOURS.

0600 AM     HEAVY RAIN       2 E DOVER               38.96N 95.89W
05/07/2007  M7.24 INCH       SHAWNEE            KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. 2.65 SINCE MIDNIGHT 5/7.

&&

STARK
Local storm report, May 7, 6:15 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/07/2007                   SHAWNEE            KS   LAW ENFORCEMENT

            SHAWNEE COUNTY DISPATCH ESTIMATES THAT OVER 300 PEOPLE
            HAVE BEEN RESCUED FROM FLOOD WATERS ALONG THE SHUNGANUNGA
            CREEK IN TOWN. WATER RESCUES CONTINUE AT THIS TIME.

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:12 PM CDTSevere Thunderstorm WarningTOPDickinson48 min
May 6, 7:49 PM CDTFlash Flood WarningTOPClay, Dickinson3 hr
May 6, 8:44 PM CDTFlash Flood WarningTOPGeary, Marshall, Morris, Pottawatomie, Riley, Wabaunsee3 hr
May 6, 8:44 PM CDTFlash Flood WarningTOPGeary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more3 hr
May 7, 2:30 AM CDTFlash Flood WarningTOPLyon, Osage, Shawnee4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.